Oklahoma, 2020Drought in Oklahoma, April 1 to 30, 2020
April 1 to 30, 2020 · NWS AMA · 2 events in 2 counties and zones
Below-average precipitation continued through April across the western Oklahoma Panhandle. An area of severe drought over the western Oklahoma Panhandle expanded south and slightly east during the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below-average precipitation continued through April across the western Oklahoma Panhandle. An area of severe drought over the western Oklahoma Panhandle expanded south and slightly east during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Mar 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1203 AM CDT Wed Apr 1 2020
.AVIATION...
A low level jet will cause some low level wind shear at AMA and
GUY early this morning. Surface winds will pick up into the 15 to
25 knot range with higher gusts by late this morning. Winds will
then decrease with sunset. Skies are expected to remain VFR.
&&
.PREV DISCUSSION... /Issued 655 PM CDT Tue Mar 31 2020/
AVIATION...
For the 00Z TAFs, expect low level wind shear to develop at KGUY
and KAMA late tonight, ending an hour or two before sunrise
Wednesday. Thereafter, surface winds are forecast to increase and
become gusty late Wednesday morning, continuing through the afternoon
hours as the pressure gradient tightens in response to a developing
surface trof of low pressure over eastern CO and eastern NM. In
addition, a canopy of high level clouds will invade the region durg
this fcst cycle.
02
PREV DISCUSSION... /Issued 325 PM CDT Tue Mar 31 2020/
SHORT TERM...Tonight through Tomorrow Night...
With slight ridging in the mid-levels and WAA at the surface
thanks to southerly flow, lows overnight will be warmer than last
night, only dipping into the mid to upper 40s. Temps tomorrow will
be slightly warmer than today thanks to southwest flow and
downsloping from lee side troughing. With the drying out at the
surface, RH values will be dropping to the low teens. Winds
tomorrow will be picking up and gusting upwards of 35 to possibly
40 mph with the tightening surface gradient. With ERC values in
the upper 70th percentile, the northwest corner will be expecting
critical fire weather conditions tomorrow. There will be moisture
filtering into the area causing cloud cover so watching for hot
spots on satellite will be unlikely. Winds will remain breezy
Wednesday night which will keep lows in the upper 40s to lower
50s.
Beat
FIRE WEATHER...
RH values Wednesday will be dropping to between 11 and 15. Winds
tomorrow will be picking up and gusting upwards of 35 to possibly
40 mph with the tightening surface gradient. ERC values will be
between 73 to 80th percentile in the northwest corner. This will
bring about critical fire weather conditions. Cloud cover is
expected so watching for hot spots on satellite will be unlikely.
Elevated fire weather conditions are possible in most of the
western half of the Panhandles. Minimum relative humidity values
will be dropping into the low to mid teens across much of the
Texas Panhandle and western half of the Oklahoma Panhandle. Winds
will be breezy out of the southwest at 15 to 20 mph with gusts up
to 25 to 30 mph possible. Temperatures are forecasted to get into
the upper 70s to lower 80s with ERCs in the 70th percentile.
Beat/Rutt
LONG TERM...Thursday through Monday...
Sunny with southwest surface winds Thursday will lead to warm
temperatures in the lower 80s. Winds will be a bit breezy in the
west during the afternoon hours and with dry conditions there will
be a window for elevated fire weather conditions before the cold
front passes through. A cold front positioned over the central
plains will dive south Thursday evening with a surface low pressure
system. Models are not in agreement with the timing of this front,
with the EC/GFS/Canadian being faster than the NAM. This will be a
fairly strong cold front as high temperatures are forecasted to be
20 degrees for Friday. Overnight temperatures Thursday into Friday
will also plummet with areas in the northwest to be at or slightly
below freezing. North breezy winds will follow the front with winds
speeds of 15 to 25 mph and gusts up to 30 mph possible.
Southerly winds will return at the surface by Saturday as
temperatures begin to recover back into the 60s. By Sunday, a new
upper level system begins to approach the Pacific Coast. Models
begin to diverge solutions at this point in time. The Canadian never
brings the system onshore until the end of next week, but the GFS/EC
tend to follow the same time scale. The main discrepancy remains in
the track of this low pressure system. The EC sets up the low
further north than the GFS, which in return brings the surge of
Pacific moisture across the southeast corner of the forecast area.
Meanwhile, the GFS keeps the precipitation chances further south.
The current forecast follows the NBM with 30 PoPs Sunday afternoon
across the southeast with a slight chance for thunderstorms. Winds
will also be breezy Sunday with a surface low forming off the
Rockies.
Southwesterly flow will continue aloft through early next week ahead
of the previously mentioned system. Winds will be out of the south
southwest at the surface with warming trends continuing through
early next week and high temperatures reaching back into the 70s and
80s.
Rutt
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for the following zones: Dallam...Hartley...Moore...
Sherman.
OK...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for the following zones: Cimarron...Texas.
&&
15/7Hazardous weather outlook, Mar 31, 2:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
353 PM CDT Tue Mar 31 2020
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions are expected across
the northwestern Panhandles Wednesday and possible again on
Thursday due to low relative humidity and windy conditions.
Thunderstorms will be possible across the southeast half of the
Texas Panhandle on Sunday. The severe weather threat is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Wednesday and
Thursday.
In the hours before
Local storm report, Mar 31, 7:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO 10 N PANTEX 35.47N 101.57W
03/30/2020 CARSON TX STORM CHASER
THE TORNADO TOUCHED DOWN AT 0522 PM CDT APPROXIMATELY
10 MILES NORTH OF PANTEX. THE PATH LENGTH WAS 3.55 MILES
AND THE PATH WIDTH WAS 50.0 YARDS. THE TORNADO LIFTED AT
0533 PM CDT 11 MILES NORTH NORTHEAST OF PANTEX. SINCE
THIS TORNADO REMAINED IN THE OPEN COUNTRY GRASSLANDS AND
DID NO VISIBLE DAMAGE, IT WAS GIVEN A RATING OF
EF-UNKNOWN AS WELL AS AN UNKNOWN ESTIMATED PEAK WIND
SPEED.
0550 PM TORNADO 10 N SUNRAY 36.16N 101.82W
03/30/2020 SHERMAN TX TRAINED SPOTTER
THE TORNADO TOUCHED DOWN AT 0550 PM CDT APPROXIMATELY
10 MILES NORTH OF SUNRAY. THE PATH LENGTH WAS 0.21 MILE
AND THE PATH WIDTH WAS 20.0 YARDS. THE TORNADO MOVED
VERY LITTLE, AND LIFTED AT 0558 PM CDT 10 MILES NORTH OF
SUNRAY. THIS TORNADO WAS RATED EF-0 WITH AN ESTIMATED
PEAK WIND SPEED OF 75 MPH.
0552 PM HAIL GOODWELL 36.59N 101.63W
03/30/2020 E0.88 INCH TEXAS OK FIRE DEPT/RESCUE
ACCUMULATING PEA SIZE HAIL. ENOUGH TO MAKE GROUND LOOK
WHITE. SOME DIME UP TO NICKEL SIZE HAIL MIXED IN.
&&
EVENT NUMBER AMA2000224 AMA2000225 AMA2000223
ANDRADEDrought, Cimarron
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
An area of severe drought initially across the northern one-third of the county spread south during the first week of the month. This area then slowly expanded to include all but the far southeast and extreme southern parts of the county by the end of the month. Grazing grass lands and natural grasslands remained dormant despite warming temperatures due to the lack of rainfall.
Drought, Texas
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
An area of severe drought emerged in the far northwest part of the county during the first week of the month. This area persisted through the end of the month. Grazing grass lands and natural grasslands remained dormant despite warming temperatures due to the lack of rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Drought in New Mexico, April 1 to 30, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881264, 881269.